November 6, 2007

More Problems with Galvus the Other DPP-4 Inhibitor

UPDATE (April 2, 2013): Before you take Byetta, Victoza, Onglyza, or Januvia please read about the new research that shows that they, and probably all incretin drugs, cause severely abnormal cell growth in the pancreas and precancerous tumors. You'll find that information HERE.

Original Post:

There's a new and troubling problem connected with DPP-4 inhibition. Read about it here:

New Safety Warning Delays Norvartis Diabetes Drug

Galvus is the other drug that uses the same mechanism to lower blood sugars as Januvia does. It is a DPP-4 inhibitor which has been approved for use in Europe and Latin America, but so far, not in the U.S.. It came up for approval around the same time as Januvia, but the FDA refused to approve it citing vaguely described "skin-related findings."

The chances are very good that these skin related findings are the same ones that have recently been discovered to occur with Januvia, including the potentially fatal Stevens-Johnson syndrome, where your skin separates from your body, as well as other allergic skin reactions including severe rashes and swelling.

There's no mystery why Januvia and Galvus cause such problems. Both suppress DPP-4 which, besides having a role in eliminating GLP-1 from the body, are major players in the regulation of the immune system. Stop DPP-4 from doing its job, and the immune system will start displaying subtle changes like rises in some white blood cells and not so subtle changes, like major allergic skin reactions.

The recent discovery of these Januvia side effects is detailed in this Reuters news story:
(Merk's Januvia Wins New Uses but Risks Outlined.).

Now a new problem has emerged with Galvus. When prescribed in the dose needed to make it a once a day pill, like Januvia, it can elevate liver enzymes to an unacceptable level. Elevated liver enzymes tell you that liver cells are being damaged or killed. Kill enough of them and you are looking at a liver transplant or death.

It was high liver enzymes that first warned of the toxicity of an earlier diabetes drug, Rezulin. Unfortunately few doctors paid any attention to the warnings about elevated liver enzymes with Rezulin. So for several hundred patients on Rezulin, by the time they learned they had elevated liver enzymes it was too late and they died, several hundred of them.

The solution that Novartis has come up with to pretty up Galvus is to cut the recommended dose in half. Supposedly at the lower dose, taken twice a day, the liver enzymes signal disappears in the study pool. However, this does NOT mean that the drug isn't causing liver damage. Only that it may take longer for the tiny bits of damage to accumulate.

Galvus is a different molecule than Januvia, but we don't know whether the damage was caused by something specific to the Galvus molecule or by fiddling around with DPP-4 and GLP-1. There is no requirement for drug companies to study and explain WHY a certain dangeous side effect occurs with their drug.

Since the two drugs appear to be pretty similar in their effect on the body. It would probably be a very good idea to get your liver enzymes checked every year if you are taking Januvia and if you see any sign that your liver enzymes are rising, get off the drug.

If your doctor pooh-poohs your concern, remember that busy doctors are very unlikely to know about newly discovered side effects. Your doctor probably also doesn't know about the immune system and skin problems that FDA just discovered with Januvia and added to the prescribing information. The drug company reps who give doctors 99% of their "education" about new drugs are not legally required to inform doctors about new warnings put into the Prescribing Information doctors rarely read.


Robin said...

This just continues to be scary. When I started with my new doc I said no new drugs, ie, out less than 5 years. Thanks Jenny

The Old Man & His Dog said...

Well, it's official. I've been on Janumet for about three months now and it's worked like a charm, but now I'm starting to get these little blister like things on primarily my thumbs, then they peel and now I'm starting to get soreness there and just noticed one on my pinky. So now my thumbs are all peel-ly. I just called the Dr. to inform her that I was probably having some kind of reaction to the Januvia part of the Janumet. BTW this happened last time when I was on Januvia too, but I never put two and two together to come up with Januvia. Waiting for the Dr. to call back. A shame because by BS's were doing really well too. If it weren't for your blog I'd probably never figure out what was causing it. Thanks and hope you are feeling well after your surgery.